caring for diabetic dogs

DIABETIC DOGS

The Grays Kennels team in Cumbria are dedicated to making sure dogs suffering from diabetes have a most enjoyable stay, just like all the other dogs we care for here. We have compiled a short blog to let people know a little bit more about diabetes and how dogs can carry on a happy life with the condition. When you’re enjoying your holiday you can rest assured your dog is in the best possible hands with us here at Grays Kennels. Image result for too much insulin symptoms dogs

 Diabetes is a condition whereby not enough insulin is produced by the body; insulin converts glucose from food into energy. As such, the dogs’ body has too much glucose in the blood. The body expels glucose through frequent urination and this causes thirst. The body has no energy so the dog eats more food, but that doesn’t solve the problem of not enough converted energy, and so the dog loses weight. Injecting the dog with insulin is usually the best course of action.

When preparing the insulin injection gently swirl the solution prior to inserting needle. Draw up insulin tapping the syringe whilst still in the solution to expel air bubbles. Inject the dog whilst eating or after food. The dog should generally have at least a third of its normal intake of food prior to the injection. Do not inject if the dog has not eaten. Try again in about 30 minutes. Always store insulin in the fridge in an upright position as the insulin solution reacts to the rubber seal on the bottle. Do not place at the back of the fridge as this can freeze the insulin. Only use syringes a maximum of two times as the needle becomes blunt.

Injecting insulin when a dog is not eating can have serious consequences as it causes low blood sugar and could lead to unconsciousness, or even death. If the dog will not eat or is not eating very well (nibbling at food) contact the vet. DO NOT INJECT INSULIN. If the dog has too much insulin it can become hypoglycaemic (hypo). This may be noticeable due to the dog trembling, being off balance or looking spaced out. This could result in fits and again death. Hypoglycaemia is always due to too much insulin. This could also be due to the dogs’ individual insulin requirements changing, and may need a lower dosage. Never change insulin amounts without consulting a vet.

If the dog is hypo it is important to maintain close observation and ensure the dog is kept warm and stress free. Honey should be given immediately – administered by rubbing on the gums of the dog so it can enter the bloodstream relatively quickly. Alternatively the dog may be given glucose powder which needs to be made into a solution and again, rubbed onto the dogs’ gums. Contact the vet if a dog has a hypo as this may not be the first time and may need intervention.